Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 6, NWS New Orleans, LA

February 5, 20205 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 5, 2020, 1:28 PM CST for 5 parishes in Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 5, 2020, 1:28 PM CST (19:28 UTC)
Expired
Feb 5, 2020, 2:00 PM CST
In force
32 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties East Baton Rouge Parish, LA, Iberville Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 11:49 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 6:44 AM CST, 6 hours 44 minutes earlier.

Area forecast discussion, Feb 5, 6:44 AM CST, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
644 AM CST Wed Feb 5 2020

.SOUNDING DISCUSSION...Low and mid-level instability is noted in
the 12z sounding this morning. MUCAPE is already a decent 1935 J/KG
and mid-level lapse rates between 3 and 6km are up to 5.9C/km. As
temperatures warm with daytime heating today, instability in the
low and mid-levels should further increase. A strong 120 knot jet
is located around 200mb, and a strong low level jet of 35 to 40
knots is also in place. This LLJ is resulting in ample shear in
the lowest 3km with 42 knots of speed shear and 345 M2/S2 of
helicity noted. These values are high enough to support tilted
updrafts and mesocyclone development with any deeper convection
that forms today. One other contributing factor to a higher risk
of damaging storms today is a low LCL reading of 971mb or 1100
feet. This low LCL would support any severe convection becoming
surface based.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  53  56  35 / 100  90  60   0
BTR  77  50  52  36 / 100  90  60   0
ASD  76  55  58  36 / 100 100  80  10
MSY  75  55  57  41 / 100 100  70  10
GPT  70  59  60  38 / 100 100  90  10
PQL  72  61  62  37 / 100 100  90  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Dense Fog Advisory until 10 AM CST this morning for GMZ530-532-
     534-536-538-550-552-555.

     Gale Watch from Thursday afternoon through late Thursday night
     for GMZ536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from noon today to noon CST Thursday for
     GMZ536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from noon Thursday to 3 AM CST Friday for
     GMZ530-534.

     Small Craft Advisory from noon today to 3 AM CST Friday for
     GMZ532.

MS...Flash Flood Watch from 3 PM CST this afternoon through Thursday
     afternoon for MSZ080>082.

GM...Dense Fog Advisory until 10 AM CST this morning for GMZ532-534-
     536-538-550-552-555.

     Gale Watch from Thursday afternoon through late Thursday night
     for GMZ538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from noon today to noon CST Thursday for
     GMZ538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from noon Thursday to 3 AM CST Friday for
     GMZ534.

&&

In the hours before

Local storm report, Feb 5, 12:47 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1247 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             ST. MARTIN              30.44N 88.87W
02/05/2020  E0.50 INCH       JACKSON            MS   PUBLIC

            DIME-SIZED HAIL REPORTED BY THE PUBLIC IN ST. MARTIN, MS
            IN JACKSON COUNTY.

&&

MEGANWIL
Local storm report, Feb 5, 12:51 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1251 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             1 SE HOUMA              29.57N 90.70W
02/05/2020  E0.25 INCH       TERREBONNE         LA   BROADCAST MEDIA

            SMALL HAIL REPORTED IN BOUG IN TERREBONNE PARISH.

&&

MEGANWIL
Special weather statement, Feb 5, 12:52 PM CST, 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1252 PM CST Wed Feb 5 2020

LAZ034-035-046-047-051915-
Iberville-Pointe Coupee-West Baton Rouge-West Feliciana-
1252 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WEST FELICIANA...
NORTHWESTERN WEST BATON ROUGE...SOUTHEASTERN POINTE COUPEE AND
NORTHWESTERN IBERVILLE PARISHES...

At 1252 PM CST, a strong thunderstorm was located over Atchafalaya
National Wildlife Refuge, or 10 miles south of Krotz Springs, moving
northeast at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Roads, Livonia, Maringouin, Fordoche, Morganza and Lottie.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3085 9156 3072 9130 3070 9132 3068 9131
      3031 9162 3035 9163 3036 9164 3037 9164
      3038 9163 3044 9164 3050 9171 3050 9175
TIME...MOT...LOC 1852Z 209DEG 43KT 3039 9169

PG
Special weather statement, Feb 5, 12:55 PM CST, 33 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1255 PM CST Wed Feb 5 2020

LAZ059>064-051930-
Orleans-Upper St. Bernard-St. Charles-Upper Lafourche-Upper
Plaquemines-Upper Jefferson-
1255 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. BERNARD...
SOUTHERN ST. CHARLES...SOUTHWESTERN ORLEANS...NORTH CENTRAL
LAFOURCHE...NORTHWESTERN JEFFERSON AND NORTHWESTERN PLAQUEMINES
PARISHES...

At 1255 PM CST, a strong thunderstorm was located near Bayou Gauche,
or 12 miles north of Larose, moving northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Orleans, Chalmette, Avondale, Metairie, Marrero, Harvey,
Timberlane, Belle Chasse, Jefferson, Gretna, Harahan, Westwego,
Luling, River Ridge, Ama, Estelle, Woodmere, Elmwood, Des Allemands
and Terrytown.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2976 9055 3003 9021 3002 9018 3002 9011
      3004 9006 3003 9003 3006 9003 3004 9002
      3004 9000 2992 8989 2962 9042
TIME...MOT...LOC 1855Z 232DEG 45KT 2975 9041

PG
Special weather statement, Feb 5, 12:58 PM CST, 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1258 PM CST Wed Feb 5 2020

LAZ059-061-063-067>069-051930-
Lower Plaquemines-Lower Jefferson-Lower Lafourche-Upper
Lafourche-Upper Plaquemines-Upper Jefferson-
1258 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAFOURCHE...CENTRAL
JEFFERSON AND WEST CENTRAL PLAQUEMINES PARISHES...

At 1257 PM CST, a strong thunderstorm was located near Golden Meadow,
or near Galliano, moving northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Galliano, Cut Off, Belle Chasse, Golden Meadow, Jean Lafitte, Myrtle
Grove, Lafitte and Barataria.

If outdoors, consider seeking shelter inside a building.

If you are on or near water, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 2926 9031 2931 9034 2930 9035 2933 9039
      2937 9039 2941 9044 2980 9004 2960 8982
      2949 8996 2950 9000 2948 9000
TIME...MOT...LOC 1857Z 226DEG 45KT 2938 9032

PG
Local storm report, Feb 5, 1:23 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
123 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             NEW ORLEANS             29.97N 90.08W
02/05/2020  E0.25 INCH       ORLEANS            LA   PUBLIC

            PEA-SIZED HAIL REPORTED IN UPTOWN, NEW ORLEANS, LA IN
            ORLEANS PARISH.

&&

MEGANWIL

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 4:03 AM CSTGale WatchLIX23 hr
Feb 5, 4:03 AM CSTMarine Dense Fog AdvisoryLIX6 hr
Feb 5, 4:03 AM CSTSmall Craft AdvisoryLIX44 hr
Feb 5, 8:28 AM CSTRiver Flood WarningLIXSaint Tammany, Washington47 days
Feb 5, 9:31 AM CSTSpecial Weather StatementLIXJefferson, Lafourche29 min
Feb 5, 9:57 AM CSTSpecial Weather StatementLIXJefferson, Orleans, Saint Charles48 min
Feb 5, 10:06 AM CSTMarine Dense Fog AdvisoryLIX54 min
Feb 5, 10:08 AM CSTSpecial Marine WarningLIX37 min
Feb 5, 10:09 AM CSTSpecial Marine WarningLIX36 min
Feb 5, 10:11 AM CSTSpecial Marine WarningLIX49 min
Feb 5, 10:14 AM CSTSpecial Marine WarningLIX46 min
Feb 5, 10:38 AM CSTSpecial Weather StatementLIXSaint Tammany52 min
Feb 5, 10:42 AM CSTSpecial Marine WarningLIX48 min
Feb 5, 10:43 AM CSTSpecial Marine WarningLIX47 min
Feb 5, 12:05 PM CSTSpecial Weather StatementLIXTerrebonne25 min
Feb 5, 12:30 PM CSTSpecial Weather StatementLIXLafourche30 min
Feb 5, 12:52 PM CSTSpecial Weather StatementLIXPointe Coupee23 min
Feb 5, 12:55 PM CSTSpecial Weather StatementLIXSaint Charles35 min
Feb 5, 12:58 PM CSTSpecial Weather StatementLIXJefferson32 min
Feb 5, 1:15 PM CSTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Bernard30 min
Feb 5, 1:17 PM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard28 min
Feb 5, 1:32 PM CSTSpecial Marine WarningLIX28 min
Feb 5, 1:41 PM CSTSevere Thunderstorm WarningLIXOrleans, Saint Tammany18 min
Feb 5, 1:48 PM CSTSpecial Weather StatementLIXOrleans27 min
Feb 5, 1:55 PM CSTSpecial Marine WarningLIX50 min
Feb 5, 2:02 PM CSTSpecial Weather StatementLIXEast Baton Rouge, Iberville, West Baton Rouge43 min
Feb 5, 2:27 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Livingston, West Baton Rouge33 min
Feb 5, 2:37 PM CSTSpecial Marine WarningLIX23 min
Feb 5, 2:49 PM CSTSpecial Weather StatementLIXIberville26 min
Feb 5, 2:57 PM CSTSpecial Weather StatementLIXSaint Helena48 min
Feb 5, 3:35 PM CSTSpecial Weather StatementLIXWashington55 min
Feb 5, 3:56 PM CSTTornado WarningLIXWashington34 min
Feb 5, 10:36 AM CSTSpecial Weather StatementLIXJackson39 min
Feb 5, 11:52 AM CSTSpecial Weather StatementLIXJackson53 min
Feb 5, 12:28 PM CSTSpecial Weather StatementLIXAmite32 min
Feb 5, 12:44 PM CSTSpecial Weather StatementLIXJackson16 min
Feb 5, 2:19 PM CSTSpecial Weather StatementLIXAmite41 min
Feb 5, 2:31 PM CSTSpecial Weather StatementLIXHarrison29 min
Feb 5, 2:53 PM CSTSpecial Weather StatementLIXJackson52 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.